This might be one of my last comprehensible posts. Today I had a follow up with Dr. Z, my shrink and we’ve added a new medication. Lemictin. The double dose of my anti depressant hasn’t really done anything to lift the mood, shift the apathy or make me a nicer person.
I occasionally still find myself fantasizing about driving my car off a bridge, into a wall or flushing my head down the toilet. The idea of crowds and shiny happy people make me want to vomet, so much so that I’m not going to the Coldplay concert this Saturday. I’ll rather spend time with Emma while Mark and the gang fight 80 000 people, traffic, queues and everything else that goes with a ‘great’ night out.
So back to my appointment. It started off rather weirdly. I was sitting waiting for Dr. Z, reading my Kindle. He met me in the waiting area and off we went to his room, me frantically trying to switch off the Kindle and mute the cell phone. While I was putting both back into my bag Dr. Z said he wouldn’t mind one of those…”Oh, I didn’t know you would like one either” I said, not quite sure how to handle his confession. “I’m sure your wife has a few you can use”, I offered up as advice. “Um, she doesn’t have one either”, said he, looking confused. “She doesn’t have a handbag? What kind of a women doesn’t have a handbag?” I asked. “I meant I wouldn’t mind a Kindle” he replied, rather annoyed at me for getting lost in translation.
Oops…never offend the very person who holds your sanity in their hands, even if that hand is holding a handbag.
We chatted about the current dose of medication I’ve been on and how it really hasn’t made any difference. On a scale of 1 to 10 I function between 4 and 5. Functioning on 4 to 5 on a daily basis is okay, it’s doable, but functioning between 4 and 5 on a weekly or monthly basis is hard. A lifetime between 4 and 5 is a lifetime half lived. So we agreed to add another medication to help with slight bi-polar tendencies. In all the years, with so many people suffering with bi-polar there still isn’t an actual medication for it, so instead doctors prescribe epilepsy treatment, like Lemictin, Lithium, etc. There’s a whole host of tablets for this but Lemictin has the least side effects, like no weight gain and no ‘numbing’. However, as a responsible health practitioner, he had to go through the possible list, which included word-loss or the possibility of developing a rash.
I can handle the rash and the word-loss, to a degree. As a Communications specialist words are fairly important to me. There won’t be much communicating going on, if I can’t communicate. The rash, well, that’s okay too. And then he continued, “I also have to let you know that some patients have suffered severe side effects to this drug, especially when it was first released, 20 or so years ago.” After a slight pause, “But it hasn’t happened much recently and I don’t think any of my patients have experienced this particular side effect.” Not quite sure what he was getting at I asked him which specific side effect he was speaking of. “Well, some patients develop a severe rash, all over their bodies, which is fine if treated immediately. The few who have ignored it have, well, Melinda, they’ve died…”
“Sorry, I didn’t get that last bit. Did you say they’ve dried?” Clearing his throat he repeated “they’ve died…”
“Well, feliz navidad to you too Dr. Z but I really don’t think this is the time or place for holiday greetings. Can we get back to the side effect that some patients have experienced?” A bit of an uncomfortable shift in his chair, tapping of his pen on the table, playing with some rep’s sample close by and then “Melinda they’ve died. But it’s really not as serious as it sounds!”
“At least it’ll sort out my death wish, should that happen” I say all cheerily, which of course went down like a bitter pill. “So I need to be aware of word-loss, a slight rash, a severe rash and / or death. Gotcha!”
Let’s hold thumbs and see how it goes…what’s the worst that could happen, right?